Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 10, 2018, 2:08 PM MST for Pima County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 2:08 PM MST (21:08 UTC)
- Expired
- Jul 10, 2018, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:18 PM MST | FLASH FLOOD | 6 Se Marana, AZ | REPORT OF INA RD NEAR SILVERBELL AND CORTARO RD IMPASSABLE DUE TO FLOODING. |
| Jul 10, 2:25 PM MST | FLASH FLOOD | 7 Sw Oro Valley, AZ | W MAGEE RD JUST WEST OF THORNYDALE RD IMPASSABLE DUE TO FLOODING. |
| Jul 10, 2:48 PM MST | FLASH FLOOD | 1 Nne Marana, AZ | LAW ENFORCEMENT REPORTS TANGERINE ROAD CLOSED DUE TO FLOODING BETWEEN I-10 FRONTAGE RD AND DOVE MOUNTAIN RD IN MARANA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WGUS55 KTWC 102108 FFWTWC AZC019-102245- /O.NEW.KTWC.FF.W.0003.180710T2108Z-180710T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 208 PM MST TUE JUL 10 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Northeastern Pima County in southeastern Arizona... * Until 345 PM MST. * At 207 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes, Flowing Wells, Tucson Estates, Saguaro National Park West, Picture Rocks and Dove Mountain. This includes the following highways... Interstate 10 between mile markers 234 and 251. Route 77 between mile markers 75 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3250 11095 3236 11094 3222 11118 3249 11138 $$ ECC
4 follow-up statements
813 WGUS75 KTWC 102208 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 308 PM MST TUE JUL 10 2018 AZC019-102245- /O.CON.KTWC.FF.W.0003.000000T0000Z-180710T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 308 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR NORTHEASTERN PIMA COUNTY... At 304 PM MST, flash flooding had been reported in multiple locations near Marana and Flowing wells due to heavy rain over the last hour. Flash flooding is expected to continue. Some locations that will experience flooding include... Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes, Flowing Wells, Tucson Estates, Saguaro National Park West, Picture Rocks and Dove Mountain. This includes the following highways... Interstate 10 between mile markers 234 and 251. Route 77 between mile markers 75 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3250 11095 3236 11094 3222 11118 3249 11138 $$ ECC
881 WGUS55 KTWC 102237 FFWTWC AZC019-110015- /O.EXT.KTWC.FF.W.0003.000000T0000Z-180711T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 337 PM MST TUE JUL 10 2018 The National Weather Service in Tucson has extended the * Flash Flood Warning for... Northeastern Pima County in southeastern Arizona... * Until 515 PM MST. * At 335 PM MST, flash flooding was reported in several locations near Marana and Dove Mountain with several road closures. Therefore, the Flash Flood Warning has been extended. * Some locations that will experience flooding include... Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes, Flowing Wells, Tucson Estates, Saguaro National Park West, Picture Rocks and Dove Mountain. This includes the following highways... Interstate 10 between mile markers 234 and 251. Route 77 between mile markers 75 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3250 11095 3236 11094 3222 11118 3249 11138 $$ ECC
051 WGUS75 KTWC 102333 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 433 PM MST TUE JUL 10 2018 AZC019-110015- /O.CON.KTWC.FF.W.0003.000000T0000Z-180711T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 433 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR NORTHEASTERN PIMA COUNTY... At 427 PM MST, due to the very heavy rainfall earlier, a Flash Flood Warning continues in effect. There have been road closures due to flooded washes and streets in the warning area. Some locations that will experience flooding include... Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes, Flowing Wells, Tucson Estates, Saguaro National Park West, Picture Rocks and Dove Mountain. This includes the following highways... Interstate 10 between mile markers 234 and 251. Route 77 between mile markers 75 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3250 11095 3236 11094 3222 11118 3249 11138 $$ Zell
371 WGUS75 KTWC 110017 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 517 PM MST TUE JUL 10 2018 AZC019-110026- /O.EXP.KTWC.FF.W.0003.000000T0000Z-180711T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 517 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY HAS EXPIRED... The heavy rainfall has ended. Flood waters have receded. Life threatening flash flooding is no longer expected. Please continue to heed any remaining road closures. LAT...LON 3250 11095 3236 11094 3222 11118 3249 11138 $$ Zell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:44 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 10, 9:44 AM MST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 944 AM MST Tue Jul 10 2018 .SYNOPSIS...Moisture streaming into southern Arizona will continue to generate showers and thunderstorms with a focus on the afternoon and evening hours. Some of the thunderstorms will produce heavy rains and strong winds. Cooler than average temperatures will also continue thanks to the cloud cover and showers. && .DISCUSSION...Lots of moisture around this morning with sfc dewpoints in the 60s. 12z sounding had PWAT values of 1.76 inches, just 0.10" shy of the record for this date. Already seeing new TS development in Sonora where morning cloud cover was the thinnest. Remnant showers still present in Pinal and NC Pima county this morning and an ongoing MCS in W New Mexico edging into Greenlee Co. Storms will move N to NW today instead of W to SW as was the case the past couple of days since we are now on the east side of the inverted trough. Initially expect new thunderstorm development to be concentrated in Santa Cruz and Cochise Co. then spread NW across SE AZ. Heavy rain will be the main concern. Storm motions of 15 mph or greater should limit rainfall from one storm over a given location, but still expect high enough rainfall rates to create issues in flood prone areas. Areas SE of Tucson where initial development occurs have not seen a lot of rain the past few days, so they should generally be able to handle more rainfall. Less heating today may reduce storm growth enough to limit wind gusts, but cannot completely rule out isolated wind damage. Abundant moisture should remain over SE AZ through at least this weekend with a continued chance for showers and thunderstorms through the period. && .AVIATION...Valid through 11/18Z. TSRA/SHRA will increase in coverage this afternoon and move in a NLY direction. -TSRA/-SHRA WILL decrease in coverage again after 11/06z. Expect MVFR CIGS/VSBYs in +RA, MT obscurations and gusts to 45 kts with the strongest storms. Otherwise, surface winds SSELY 5-15kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for isolated to scattered thunderstorm development throughout the forecast period. Other than strong outflows around afternoon thunderstorms, 20-ft winds hold below 15 mph shifting from an easterly component today to more typical diurnal flow tomorrow and beyond. && .PREV DISCUSSION...A very active afternoon yesterday from Tucson west to the California border and while it has settled down, we continue to have showers moving across the region early this morning. The flow has turned southeast on the backside of the inverted trough that passed across the area and this is evident in the NW movement of the showers and isolated thunderstorms. These are expected to continue the next 2-5 hours before tapering off later this morning. Then the focus turns to what may be in store for this afternoon and evening. Plenty of moisture and instability in place so it won't take much to kick things off. I'm in agreement with WPC that unlike the last few days, areas roughly from Tucson south and east are under the gun this afternoon and evening. Various model solutions point to this region including local CAM solutions and I agree as I can see this area breaking out into some sunshine behind this band of light showers to set things off. With the levels of PW and CAPE along with a lower level of DCAPE, the primary concern will be locally heavy rains in the strongest storms as they move generally south to north, especially with the potential for a couple of rounds of storms. Also expecting isolated showers and thunderstorms to continue well into and possibly through the night. Thankfully this area has been relatively dry the last few days which will help, however we will need to keep an eye on our Lizard and Frye burn scars over the next 24 hours. Also, as is usually the case, will need to be ready for the occasional strong wind producing storm. With the abundant shower activity expected today, high temperatures will be held back a good 4-8 degrees from long term normals. For Wednesday the inverted trough that worked its way across the area will have shifted well west of the region leaving behind weak mid- level ridging which should attempt to suppress the convection. With the moisture and instability available along with the weak nature of the ridging, it won't completely hold back the convection, likely just hold back the start time and the overall number of storms. The same can be said of Thursday, so basically scattered afternoon and evening storms primarily east of a Tucson/Nogales line. The Friday through the weekend period should take a turn toward being wetter again as models continue to indicate a shortwave rotating around the upper level high and moving across southern Arizona likely enhancing convection. So at this time I started the process of raising pops a bit at this time frame and maintaining the cooler than normal afternoon temperatures. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 10, 8:40 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 10 ENE SELLS 31.98N 111.73W
07/09/2018 PIMA AZ EMERGENCY MNGR
POWER POLE DOWNED.
0450 PM TSTM WND DMG 12 WSW CHUICHU 32.65N 111.97W
07/09/2018 PINAL AZ EMERGENCY MNGR
SEVEN POWER POLES DOWNED.
&&Special weather statement, Jul 10, 1:27 PM MST, 41 minutes before
Special Weather Statement National Weather Service Tucson AZ 127 PM MST TUE JUL 10 2018 AZZ502-504-102100- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 127 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 200 PM MST... At 126 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Three Points, or 22 miles southwest of Marana, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Santa Rosa Ranch, Silver Bell, Sil Naggia and Queens Well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3213 11128 3209 11187 3231 11192 3246 11143 TIME...MOT...LOC 2026Z 155DEG 15KT 3221 11147 KD
Special weather statement, Jul 10, 1:29 PM MST, 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 129 PM MST TUE JUL 10 2018 AZZ503-504-102115- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 129 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 215 PM MST... At 128 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles west of Tubac. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tubac, Tumacacori-Carmen, Amado and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3158 11103 3153 11124 3171 11136 3179 11105 TIME...MOT...LOC 2028Z 162DEG 3KT 3163 11116 ECC
Special weather statement, Jul 10, 1:40 PM MST, 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 140 PM MST TUE JUL 10 2018 AZZ504-514-102115- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 140 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 215 PM MST... At 139 PM MST, Doppler radar was tracking a strong thunderstorm near Interstate 10 and Houghton, or 14 miles southeast of Tucson, moving northwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy downpours could cause ponding of water on Interstate 10. Locations impacted include... Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch, Vail, Davis-Monthan Air Force Base, Saguaro National Park East and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3203 11062 3199 11085 3222 11096 3232 11068 TIME...MOT...LOC 2039Z 153DEG 14KT 3209 11077 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:08 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 9, 6:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 9, 7:15 PM MST | Areal Flood Advisory | TWC | Pima | 90 min |
| Jul 10, 1:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Jul 10, 1:29 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 10, 1:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 10, 1:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 10, 1:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 10, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 25 min |
| Jul 10, 3:50 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
| Jul 10, 3:57 PM MST | Flash Flood Warning | TWC | Pinal | 93 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.